(CBS)-- People taking calcium supplements may be increasing their chances of a heart attack, according to a new study.
Researchers tracked nearly 24,000 adults in Europe across 11 years for the study published in Heart, a medical journal, and concluded that those who took calcium supplements had an 86 percent greater chance of having a heart attack.
Their conclusion was that "increasing calcium intake from diet might not confer significant cardiovascular benefits, while calcium supplements, which might raise (heart disease) risk, should be taken with caution."
Additionally, people with a naturally high calcium intake through foods like milk and cheese tended to have a lower heart attack risk, the study found.
"Calcium is an important mineral," Sabine Rohrmann, Ph.D., the senior author of the new study and an epidemiologist at the University of Zurich, in Switzerland, told CNN. "However, we probably do not need mega-doses of calcium, and the current recommendation"--1,000 to 1,200 milligrams for most U.S. adults--"can be met by a balanced diet that includes (low-fat) milk and dairy products."
The reasons for the differing risks aren't entirely clear, but researchers suggested the sudden burst of calcium into the system from supplements may be part of the problem. CNN reports that "calcium, along with cholesterol, is one of the substances that contributes to the hardening and narrowing of arteries (atherosclerosis). For reasons that remain unclear, when calcium levels spike suddenly, the calcium appears more likely to end up in plaques that line artery walls, a major culprit in heart attacks."
Some medical professionals have greeted the study with skepticism. Dr Carrie Ruxton, from The Health Supplements Information Service, told the BBC: "Osteoporosis is a real issue for women and it is irresponsible for scientists to advise that women cut out calcium supplements on the basis of one flawed survey, particularly when the link between calcium, vitamin D and bone health is endorsed by the European Food Safety Authority."